• Users Online: 453
  • Print this page
  • Email this page
CASE REPORT
Year : 2017  |  Volume : 7  |  Issue : 3  |  Page : 172-176

Autoimmune retinopathy associated with systemic lupus erythematosus: A diagnostic dilemma


1 Pediatric Ophthalmology and Ocular Genetics, Wills Eye Hospital, Philadelphia, PA, USA; Department of Ophthalmology, Faculty of Medicine, Ramathibodi Hospital, Mahidol University, Bangkok, Thailand
2 Pediatric Ophthalmology and Ocular Genetics, Wills Eye Hospital, Philadelphia, PA, USA; Department of Ophthalmology, Kaohsiung Medical University Hospital; Department of Ophthalmology, School of Medicine, College of Medicine, Kaohsiung Medical University, Kaohsiung, Taiwan
3 Pediatric Ophthalmology and Ocular Genetics, Wills Eye Hospital, Philadelphia, PA, USA
4 The Arthritis Center of NEPA, Wilkes-Barre, PA, USA
5 Eye Care Specialists, Kingston, PA, USA
6 Pediatric Ophthalmology and Ocular Genetics, Wills Eye Hospital; Thomas Jefferson Medical College, Thomas Jefferson University, Philadelphia, PA, USA

Correspondence Address:
Alex V Levin
Wills Eye Hospital, 840 Walnut Street, Philadelphia, PA 19107-5109
USA
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/tjo.tjo_40_17

Rights and Permissions

Visual loss in systemic lupus erythematosus (SLE) due to autoimmune retinopathy (AIR) is rare and easily misdiagnosed as hydroxychloroquine retinopathy. We report the rare clinical presentation of severe visual loss in a patient with SLE due to nonparaneoplastic AIR as differentiated from hydroxychloroquine toxicity. A 70-year-old female diagnosed and treated for lupus for 17 years and had been taking hydroxychloroquine for 15 years. Over the past 2 years, she developed progressive peripheral visual loss oculus uterque which rapidly advanced in the latter 6 months. Hydroxychloroquine toxicity was initially suspected, but diagnostic testing revealed a retinal degeneration. Antiretinal autoantibody testing using Western blot analysis revealed autoantibodies against 44-kDa, 46-kDa (anti-enolase), and 68-kDa proteins. Visual acuity improved in the first 6 months of treatment with mycophenolate mofetil. Our case suggests that AIR should be considered in the differential diagnosis of rapid, severe visual loss in patients with hydroxychloroquine treatment.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed4070    
    Printed117    
    Emailed0    
    PDF Downloaded361    
    Comments [Add]    
    Cited by others 1    

Recommend this journal